Missouri, 2016

Flash Flooding and Flood in Missouri, October 19 to 20, 2016

October 19 to 20, 2016 · NWS SGF · 22 events in 10 counties and zones

A cold front produced scattered strong to severe thunderstorms as it moved across the Missouri Ozarks. There were reports of large hail and damaging wind gusts along with minor flooding of a few low water crossings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front produced scattered strong to severe thunderstorms as it moved across the Missouri Ozarks. There were reports of large hail and damaging wind gusts along with minor flooding of a few low water crossings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 19, 5:01 AM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Oct 19, 5:01 AM CST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
601 AM CDT Wed Oct 19 2016

.SYNOPSIS...
Issued at 245 AM CDT Wed Oct 19 2016

A cold frontal boundary will remain draped across the region
through early Thursday. Numerous showers and T'storms are
expected to develop in the proximity of the frontal boundary
through Wednesday evening. The front should push south and east
of the region allowing for a cooler and drier airmass to filter
into the region through Friday.

A dry weekend is expected with temperatures warming above average
once again by early next week.

&&

.SHORT TERM...(Today and tonight)
Issued at 245 AM CDT Wed Oct 19 2016

A stalled frontal boundary was located just south and east of the
I44 corridor this morning. This feature and an amplifying wave
moving into the region will be the main concern through the short
term period.

A very modest LLJ, isentropic upglide, and a few very weak mid level
impulses have caused some elevated convective development this
morning down in Ozark, Douglas, and Howell Counties. Much of the
short term guidances are picking up on the potential for more
development through the morning hours. Given the elevated nature
and weak upper level support, severe weather odds look pretty low
through the morning.

Additional development will likely occur through the day as a rather
diffuse surface low moves along the frontal boundary. In conjunction
with the low, upper level height falls will also begin to steepen
lapse rates over the region. Cloud cover will probably limit
heating along and north of the front, which should cause a rather
tight temperature/instability gradient between cooler temps north
(lower instability) and warmer temps south (higher instability).

Surface dewpoints will likely climb into the upper 60s to near 70
south of the front where moderate to perhaps strong surface based
instability is expected to develop by peak heating. Where this
instability and ~40kt 0-6km bulk shear are juxtaposed (generally
along and south of the front) will be the areas with the best
odds of severe weather this afternoon and into the early evening.
Exact positioning of the front will likely be a challenge.
Forecast surface ThetaE shows the boundary hanging out right
along Highway 60 or perhaps 10-20 miles or so north. The exact
placement will play a crucial role in determining exactly where
the better chances of T'storms will reside later today.

The primary threat from the stronger storms looks to be large hail
and perhaps a strong wind gust or two. As storms cross the
frontal boundary and become more elevated, a hail potential will
likely exist at least a tier or two counties north of the front.
The heaviest rainfall will likely remain across the eastern
portions of the Ozarks with lesser amounts over southeast Kansas.

The primary limiting factor for severe weather at this juncture
looks to be timing of the wave/limited upper level ascent during
peak heating.

Finally, the frontal boundary is expected to finally clear the
area late in the evening and overnight as the parent wave pushes
through the area. Cold air will then begin to filter into the
entire region by early Thursday morning.

.LONG TERM...(Thursday through Tuesday)
Issued at 245 AM CDT Wed Oct 19 2016

To begin the long term, seasonably cool temperatures can be expected
across the region as a surface high pressure pushes into the area.
Overnight lows will drop into the lower 40s across the area Friday.
Some of our colder locations may dip into the 30s.

The airmass will begin to modify through the weekend as the
cooler high pressure system begins to exit stage right. This will
initiate a return flow by Sunday. Temperatures will begin to warm
as an upper level ridge begins to build into the area early next
week when once again above average temperatures can be anticipated
to start you work week next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 558 AM CDT Wed Oct 19 2016

The frontal boundary will be nearly stationary across the area
today near the I-44 corridor. Will see fluctuations between
VFR/MVFR conditions depending on the frontal position and
convection which will be scattered in nature through the morning.
Later in the day, instability will increase south of the front and
will see thunderstorm coverage increase. The front will push east
as an upper wave begins to move through the area later this
evening and tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Frye
SHORT TERM...Frye
LONG TERM...Frye
AVIATION...Lindenberg
Hazardous weather outlook, Oct 19, 7:55 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 AM CDT WED OCT 19 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201400-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
855 AM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

 SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS MORNING
 AND BECOME MORE NUMEROUS THIS AFTERNOON INTO THE EVENING. THE
 STORMS WILL IMPACT AREAS GENERALLY ALONG AND SOUTHEAST OF THE
 INTERSTATE 44 CORRIDOR.

 SOME OF THESE STORMS WILL BECOME STRONG TO LOCALLY SEVERE WITH
 THE POTENTIAL OF PRODUCING LARGE HAIL TO THE SIZE OF HALF
 DOLLARS AND WIND GUSTS UP TO 60 MPH.

 IN ADDITION...HEAVY RAINFALL WILL OCCUR WITH THESE STORMS WHICH
 COULD RESULT IN LOCALIZED FLOODING ESPECIALLY WHERE STORMS TRAIN
 ACROSS THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A DRIER AND COOLER PATTERN TAKES SHAPE THROUGH LATE WEEK.
  WARMER AND GRADUALLY MORE MOIST AIR WILL BEGIN PUSHING BACK
  INTO THE REGION BY EARLY WEEK NEXT WEEK. SHOWERS AND PERHAPS A
  THUNDERSTORM OR TWO WILL BE ON THE INCREASE BY AROUND MIDWEEK
  NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING
 ACROSS FAR SOUTHERN MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FOSTER

The radar

The Springfield radar (KSGF), 18 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Greene

When
October 19, 11:18 AM CST
Where
Greene County, Ash Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.320, -93.580

Power lines were reported blown down on Piper Road near Ash Grove.

Thunderstorm Wind, Greene

When
October 19, 11:20 AM CST
Where
Greene County, Ash Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.320, -93.580

A small outbuilding that was bolted to a concrete foundation was lifted off the foundation and damaged by wind.

Hail, Greene

When
October 19, 11:39 AM CST
Where
Greene County, 3.02 mi NW of Ebenezer
Measured
0.75 in hail
Reported by
Public
Coordinates
37.360, -93.360

Penny size hail was reported via MPING.

Hail, Hickory

When
October 19, 12:05 PM CST
Where
Hickory County, 2.58 mi ESE of Preston
Measured
1 in hail
Reported by
Public
Coordinates
37.910, -93.190

Hail, Hickory

When
October 19, 12:07 PM CST
Where
Hickory County, 2.58 mi ESE of Preston
Measured
1.25 in hail
Reported by
Public
Coordinates
37.910, -93.190

Hail, Laclede

When
October 19, 12:40 PM CST
Where
Laclede County, 0.55 mi E of Conway
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -92.820

Hail, Laclede

When
October 19, 1:36 PM CST
Where
Laclede County, 1.78 mi ENE of Competition
Measured
1 in hail
Reported by
Post Office
Coordinates
37.490, -92.400

Thunderstorm Wind, Texas

When
October 19, 1:45 PM CST
Where
Texas County, 0.55 mi E of Licking
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.500, -91.860

Power lines were reported blown down on the east side of town.

Hail, Phelps

When
October 19, 2:41 PM CST
Where
Phelps County, 0.69 mi S of Edgar Spgs
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.690, -91.870

Hail, Texas

When
October 19, 2:52 PM CST
Where
Texas County, 0.55 mi E of Licking
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -91.860

Thunderstorm Wind, Texas

When
October 19, 2:55 PM CST
Where
Texas County, 0.55 mi E of Licking
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.500, -91.860

A tree was reported blown down and blocked Scott Street.

Hail, Texas

When
October 19, 3:06 PM CST
Where
Texas County, 2.97 mi SSE of Oscar
Measured
0.75 in hail
Reported by
Public
Coordinates
37.380, -91.830

Hail, Webster

When
October 19, 3:11 PM CST
Where
Webster County, 2.3 mi ESE of Marshfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.320, -92.880

Hail, Webster

When
October 19, 3:12 PM CST
Where
Webster County, 3.53 mi SW of Bracken
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.290, -92.840

Quarter size hail was reported near P Highway near Rocky Point.

Hail, Dent

When
October 19, 3:16 PM CST
Where
Dent County, Montauk
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
37.450, -91.700

Hail, Dent

When
October 19, 3:28 PM CST
Where
Dent County, 0.88 mi NE of Jadwin
Measured
1.25 in hail
Reported by
Public
Coordinates
37.490, -91.570

Flash Flood, Webster

When
October 19, 4:30 PM CST to 6:30 PM CST
Where
Webster County, 1.1 mi NNW of Marshfield Bcknr Arp to 1.13 mi NNW of Marshfield Bcknr Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.394, -92.960

The low water crossing at Greer Creek Road along Greer Creek was flooded and impassable.

Flash Flood, Webster

When
October 19, 4:30 PM CST to 6:30 PM CST
Where
Webster County, 1.22 mi NNE of St Luke to 1.25 mi NNE of St Luke
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.445, -92.919

The low water crossing at Black Horse Road along the East Fork of the Niangua River was flooded and impassable.

Thunderstorm Wind, Barry

When
October 19, 5:40 PM CST
Where
Barry County, Cassville Flds Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.680, -93.830

Several large tree limbs were blown down on the east side of Cassville. There was a personal weather station on the northeast side of Cassville that measured a 56 mph wind gust.

Hail, Dallas

When
October 19, 8:45 PM CST
Where
Dallas County, 0.88 mi SE of Buffalo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.640, -93.090

Nickel to quarter size hail fell for about 5 minutes.

Thunderstorm Wind, McDonald

When
October 19, 10:40 PM CST
Where
McDonald County, 2.07 mi S of Noel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.520, -94.480

Large tree limbs were blown down south of Noel along Highway 59.

Flood, Greene

When
October 19, 10:55 PM CST to October 20, 12:55 AM CST
Where
Greene County, 2.13 mi S of Nichols to 2.14 mi S of Nichols
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.189, -93.366

The low water crossing at the intersection of Farm Road 123 and 146 near Rutledge-Wilson Farm Community Park was flooded and impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657272, 657273, 661877, 657269, 657270, 661878, 657271, 657286, 657291, 657274, 657275, 657277, 657290, 657293, 657276, 657279, 657266, 657267, 657296, 657292, 657298, 657268.